New York, 2020

Wildfire in New York, March 9 to 10, 2020

March 9 to 10, 2020 · NWS ALY · 1 event in 1 county or zone

A fire on Breakneck Ridge began early afternoon on Monday, March 9th near the town of Cold Spring, NY. By the morning of March 10th, 150 acres of land had burned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$116,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A fire on Breakneck Ridge began early afternoon on Monday, March 9th near the town of Cold Spring, NY. By the morning of March 10th, 150 acres of land had burned. Several agencies responded to help fight the fire, including fire departments from Dutchess Junction, North Highlands, Garrison, Putnam Station, Rombout, Cold Spring and Continental Village. Additionally, Cold Spring police and forest rangers from the state parks and Department of Environmental Conservation aided in putting out the fire. The fire was contained by Tuesday afternoon, March 10th. Eleven cars parked at the Breakneck parking lot were burned with no injuries reported. On March 18th, the state Department of Conservation said the fire had burned 277 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 9, 12:05 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 9, 12:05 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
105 PM EDT Mon Mar 9 2020

.SYNOPSIS...
An unseasonably warm day is expected today under mostly
sunny skies. It will continue to be mild for Tuesday, but rain
showers will spread west to east across the area. The midweek period
will be mainly dry with cooler but still seasonably mild
temperatures. More rain showers are possible Thursday night into
Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT, temperatures are warming up quickly this
morning with most locations already in the 50s. Voorheesville
mesonet report 59 degrees this past hour. The cooler spots in
the mid 40s are in the eastern Catskills and southern Dacks. So
only changes made to the forecast were adjusting the hourly and
max temps for the day along with sky cover.

Prev Disc...
As of 630 am, temperatures vary widely across the
area, anywhere from the mid-20s to low 50s. Where decoupling has
occurred, the very dry airmass is allowing temperatures to drop
quickly. In some areas, temperature contrasts of this magnitude
are occurring within the same county, making it nearly
impossible to represent the current temperatures accurately in
the grids. But the cold spots should warm up quickly today as
diurnal heating mixes out the shallow near-surface inversion.

Today, mainly zonal flow in the wake of the shortwave. Continued
warm advection with 850/925 mb temps rising to 4-8C/9-12C by 18Z.
Both of these values are around 4-8C warmer than yesterday. Mid and
upper level clouds are expected to thin in the wake of the weak
shortwave this morning, although there will be some high clouds
around from time to time. Forecast soundings show mixing to around
900-850 mb, similar to yesterday. Actual highs the past two days
were generally around 5F warmer than the highest MOS guidance outside
of the snow cover, and there is little to suggest it will be different
today, so will go warmer than guidance for highs today, as high
as the low 70s in the Hudson Valley from the Capital District on
south.

Tonight, we will stay in the warm sector of a developing area of
low pressure moving into the central Great Lakes. Clouds will be
on the increase from the west ahead of this feature. Overall, expecting
a mild night, but similar to last night we could see some sheltered
areas decouple and see lows several degrees lower than forecast.
A few light showers could encroach upon the southern Adirondacks/western
Mohawk Valley late with height falls beginning to spread into the
area. However, they will have some dry air at low levels to contend
with.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
We will remain in the warm sector for most of Tuesday as the low
moves across southeastern Ontario and southern Quebec. Overcast
skies are expected as midlevel clouds thicken and lower, but
forecast soundings suggest dry air near the surface holds strong.
Forcing in the way of DCVA is not overly impressive with this
system. Low levels will gradually moisten from above and due to
advection with PWAT approaching an inch in the afternoon, so will
trend PoPs upward from west to east into the likely/categorical
range from the morning into the afternoon. Downsloping off the
Catskills is likely to eat into the precipitation in the Hudson
Valley. It will continue to be very mild, but likely not as mild as
today with the clouds limiting mixing depths. It will get pretty
breezy with the southwesterly flow and dry low levels, with some
gusts of 20-30 kt possible over portions of the area.

The cold front tracks through late Tuesday into Tuesday night,
bringing and end to the precipitation. It may briefly end as snow
across the southern Adirondacks and southern Greens, but with little
to no accumulation expected. Cold advection will bring lows down
into the 20s and 30s, but these values are still well above normal.

High pressure briefly builds in for Wednesday, leading to a dry day.
It will be cooler than recent days, but still several degrees above
normal. Wednesday night, some weak ascent is forecast ahead of a
quick-moving shortwave, but moisture looks paltry with PWATs
remaining below 0.50 inches. Will include slight chance PoPs for a
stray sprinkle or snow shower. Lows likely still several degrees
above normal.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Main focus in the long term is on a broad trough forecast to track
from the western Great Lakes into the Northeast Thursday night into
Friday. Leading edge of this trough is forecast to become negatively
tilted as it tracks into the Northeast, leading to a period of
strong forcing for ascent. However, moisture return in advance of
this feature does not look to be too great, so at this point there
is not much to suggest a heavy precipitation event.

We will start the forecast dry on Thursday with another day of highs
around 10F above normal. We will trend PoPs up for Thursday night
into Friday. There are still some timing differences among the
guidance here. P-type looks to be mainly rain with the attendant low
well north of the area, but some snow could mix in over the high
terrain. Friday is forecast to be mild as well before the cold
advection in the wake of the system kicks in.

In the wake of the system, high pressure is likely to build in. Will
go with a dry forecast for now with temperatures trending back
toward normal values.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
VFR conditions will prevail through tonight, other than
occasional cirrus and altostratus spilling into the area from
time to time.

On Tuesday, clouds will thicken, ahead of a cold front
approaching from the west. Showers may approach KGFL, KALB and
KPSF between 16Z-18Z/Tue, with better chances occurring after
18Z. VFR conditions should prevail before any showers, with the
possibility of MVFR Cigs/Vsbys developing within showers after
16Z/Tue.

South to southwest winds will average 8-12 KT this afternoon,
with a few gusts up to 20-25 KT possible. Winds will decrease to
less than 8 KT tonight, although may remain elevated at KALB. On
Tuesday, south to southwest winds will increase once again to
8-12 KT, with some gusts approaching 25 KT, especially at KALB
and KPSF after 15Z/Tue.

Low level wind shear conditions develop between 03Z/Tue and
continue until around 12Z-14Z/Tue at KGFL, KPOU and KPSF, as
surface winds decrease to less than 8 KT, while winds around
2000 FT AGL increase from the west/southwest to 30-35 KT.

Outlook...

Tuesday: High Operational Impact. Breezy. Likely SHRA.
Tuesday Night: Moderate Operational Impact. Likely SHRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...SHSN.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Likely SHRA.

&&

.FIRE WEATHER...
LOW HUMIDITY AND MODERATE WINDS EXPECTED AGAIN THIS
AFTERNOON...

Antecedent conditions have been dry over much of the area with
less than a quarter inch of precipitation over the last five
days. Another dry day is expected today with RH values falling
to near or below 30 percent again in many areas outside of the
snow cover. Temperatures will be unseasonably warm in the 60s to
around 70 outside of the snow cover. Some wind gusts of 15 to
25 mph will be possible in the afternoon again as well, so
another day of elevated fire spread risk is expected. It will
still be mild and breezy but not as dry on Tuesday with showers
spreading in from the west during the day.

&&

.HYDROLOGY...
No hydro problems anticipated across the local area for at least
the next several days. Fair weather will continue through
tonight. Rain showers will be likely on Tuesday, but amounts
will generally be less than half an inch (up to 0.75 inches over
the southern Adirondacks). Another system is expected to bring
rain showers Thursday night into Friday.

Above normal temperatures are expected this week. This will
result in some snow melt during the daytime with rises on some
rivers, streams, and creeks expected, especially tonight into
Tuesday in conjunction with the rain showers. The only areas
with any significant snowpack across the local area are the
southern Adirondacks and the southern Green Mountains of
Vermont.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...Thompson/JLV
SHORT TERM...Thompson
LONG TERM...Thompson
AVIATION...KL/Thompson
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Mar 9, 3:42 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
442 AM EDT Mon Mar 9 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
442 AM EDT Mon Mar 9 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Dutchess

When
March 9, 1:40 PM EST to March 10, 8:00 PM EST
Where
Western Dutchess forecast zone
Property damage
$116,000
Reported by
Broadcast Media
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

It was reported that a Metro-North diesel work train locomotive at the brush fire location between Cold Spring and Beacon experienced a malfunction at the beginning of the incident. The fire jumped a road and spread up the hillside toward Breakneck Ridge. The fire continued overnight and was out by Tuesday afternoon. No injuries were reported but 11 cars in the Breakneck Ridge parking lot were burned along with $6,000 worth of the parks supplies.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881433.